Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS JSJ

April 23, 2023

NWS JSJ issued this flash flood warning at Apr 23, 2023, 5:57 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2023, 5:57 PM CDT (22:57 UTC)
Expired
Apr 23, 2023, 8:13 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 57 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

929 
WGCA52 TJSJ 232257
FFWSJU
PRC113-240200-
/O.NEW.TJSJ.FF.W.0016.230423T2257Z-230424T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
657 PM AST Sun Apr 23 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Ponce County in Puerto Rico...

* Until 1000 PM AST.

* At 657 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1798 6668 1806 6667 1807 6661 1806 6655
      1805 6655 1800 6654 1798 6654 1797 6656
      1797 6661 1798 6664

FLASH FLOOD...RADAR INDICATED

$$

CVB
1 follow-up statement
065 
WGCA72 TJSJ 240113
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
913 PM AST Sun Apr 23 2023

PRC113-240123-
/O.CAN.TJSJ.FF.W.0016.000000T0000Z-230424T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ponce PR-
913 PM AST Sun Apr 23 2023

...FLASH FLOOD WARNING IS CANCELLED FOR PONCE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1798 6668 1806 6667 1807 6661 1806 6655
      1805 6655 1800 6654 1798 6654 1797 6656
      1797 6661 1798 6664

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:41 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 23, 3:41 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
441 PM AST Sun Apr 23 2023

.SYNOPSIS...

Weather conditions should gradually improve tonight with a much
calmer weather pattern tomorrow Monday as moisture content
decreases and the effects of the trough weakens across the
region. Isolated to scattered showers, however, can be still be
expected each afternoon for the rest of the workweek.

&&

.SHORT TERM... Tonight through Tuesday...

Unstable weather conditions prevailed this afternoon due to a
surface low pressure and mid-level trough across the region
causing an irregular wind pattern of westerly winds and an
enhancement of moisture convergence. Due to this, widespread heavy
rainfall was seen across the central to eastern half of the
forecast area. Several Flash Flood warnings were issued when
around 2 to 4 inches of rain produced flooded roads and mudslides.
This unstable pattern will continue into the evening, slowly
weakening. However, conditions will remain hazardous across areas
with poor drainage and hilly, muddy terrain where flooded roads
and mudslides are possible.

Tomorrow morning, northerly surface winds will cause drier air to
move over the islands. This will reduce shower activity, allowing
tomorrow to be a much calmer day of weather. Passing showers across
northern Puerto Rico are still possible and afternoon convective
activity along the Cordillera Central to southwestern Puerto Rico is
likely to happen. Rainfall should be limited however isolated spots
may experience troublesome amounts of rain for areas that received
an excess the day before. This pattern will continue into Tuesday,
with the winds veering further to a more recognizable easterly flow
as high pressure builds in the western Atlantic.

&&

.LONG TERM...Wednesday through Monday...

.PREV DISCUSSION.../issued 414 AM AST Sun Apr 23 2023/

Model guidance continues to suggest the typical weather pattern
from midweek into Thursday, with occasional morning showers over
the east and some afternoon convection across the west and
interior sections of Puerto Rico and the U.S. Virgin Islands. At
this time, model guidance continues to keep all of the moisture
below 700mb, meaning that any rainfall activity that does develop
will be limited to moderate and not significant. By the end of the
workweek, the Bermuda high will move east-southeastward,
resulting in the winds shifting to become more southeasterly,
bringing tropical moisture up over the islands. This will likely
result in some moisture convergence over the weekend, as a weak
frontal boundary located to the north of the region halts the
progression of the moisture away from the area. From Friday into
Sunday, PWAT models suggest moisture slightly surpassing the 700
mb, meaning that moderate to heavy rainfall activity is likely,
and possible isolated thunderstorms cannot be ruled out. During
the weekend, expect an increase in humidity and precipitable water
values around normal to above-climatological-normal levels.
Latest guidance suggests that weather conditions will improve by
the beginning of next week, as drier air moves in across the
region.

&&

.AVIATION...

+SHRA/sct TSRA are contg across the interior of PR and diminishing
arnd the nrn USVI. Activity is expected to last byd 24/00Z. This
band of activity will move S of PR and cont btwn PR and TISX aft
24/02Z. Winds will diminish aft 24/00Z to bcm less than 10 kt in
land breezes. Aft 24/12Z drying will occur from the N, but some
interior SHRA are expected aft 24/15Z. Winds will be mainly sea
breezes up to 15 kts. Max winds W 55-65 kt btwn FL410-480 and btwn
FL275-330.

&&

.MARINE...

Seas will remain relatively calm tonight around 1 to 3 feet with
north winds 5 to 10 knots. Wave heights will slightly rise tomorrow
into the week as as winds begin to turn more easterly by Tuesday,
returning to a typical trade wind pattern by late in the week. A mid-
period swell is expected to fill in by Tuesday, with another
reinforcing pulse on Thursday. This will raise seas and breaking
wave heights to around 5 feet by mid week. The risk of rip currents
will increase during this time.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RC/CVB
MARINE...RC
LONG TERM...PREV DISC
AVIATION...CAM
PUBLIC...LIS
Hazardous weather outlook, Apr 23, 3:59 AM CDT, 13 hours 58 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
421 AM AST domingo 23 de abril de 2023

AMZ711>745-PRZ001>013-240830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-
Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico
y del Caribe-
421 AM AST domingo 23 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas de aisladas a dispersas esta tarde,
particularmente para el interior y este de Puerto Rico. Este atento a
tronadas en su area y este preparado para buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, de carreteras y de
riachuelos. Inundaciones repentinas aisladas posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
posibles mayormente en el area de olas rompientes de las playas del
norte central y noroeste de Puerto Rico.

.DIAS DOS A SIETE...lunes hasta sabado

Para el martes, el riesgo moderado de corrientes marinas volvera para Culebra
y la costa norte de Puerto Rico. El riesgo podria aumentar a alto para el
jueves en algunas de las playas. Se espera un aumento en las temperaturas
esta semana y los indices de calor podrian estar cerca o en exceso de 102F
para el viernes en algunas areas costeras.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de observadores.

AMZ716-726-VIZ001-002-240830-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la costa del Atlantico y aguas costeras adyacentes del Caribe-
421 AM AST domingo 23 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas de aisladas a dispersas para las islas del
norte de las Islas Virgenes Americanas durante la tarde y para Santa Cruz
mas tarde y en la noche. Este atento a tronadas en su area y este preparado
para buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, de carreteras y de
riachuelos. Inundaciones repentinas aisladas posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
posibles mayormente el este de St. Croix.

.DIAS DOS A SIETE...lunes a sabado

El riesgo moderado de corrientes marinas vuelve para el martes y persistira
hasta por lo menos finales de la semana.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de observadores.

In the hours before

Local storm report, Apr 23, 4:05 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
505 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      1 E RIO BLANCO          18.21N 65.77W
04/23/2023                   NAGUABO            PR   EMERGENCY MNGR

            EMERGENCY MANEGER REPORT PR-31 WAS
            IMPASSABLE DUE TO THE FLOOD OF RIO BLANCO IN
            NAGUABO.

&&

LIS
Local storm report, Apr 23, 4:20 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
520 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      1 WSW VEGA ALTA         18.41N 66.34W
04/23/2023                   VEGA ALTA          PR   911 CALL CENTER

            911 CAL CENTER REPORTED OF A PERSON TRAPPED
            IN A CAR LOCATED ON A BRIDGE OVER THE RIVER
            BY PR-647.

&&

CVB
Local storm report, Apr 23, 5:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
600 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            1 W COROZAL             18.35N 66.33W
04/23/2023                   COROZAL            PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED THAT PART OF
            PR-818 WAS PARTLY FLOODED CLOSE TO PLANTA DE
            TRATAMIENTO IN BA. CIBUCO IN URB. SILVIA.

&&

CVB
Local storm report, Apr 23, 5:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
603 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     DEBRIS FLOW      2 SE COROZAL            18.32N 66.29W
04/23/2023                   COROZAL            PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED A MUDSLIDE
            AFFECTING PART OF PR-164 BY THE RANCHO
            RECREATIVO IN BA. PALMAREJO.

&&

CVB
Local storm report, Apr 23, 5:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
606 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     DEBRIS FLOW      2 SW COROZAL            18.33N 66.34W
04/23/2023                   COROZAL            PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTE OF A MUDSLIDE BY
            PR-159 KM 10.8 IN BA. DOS BOCAS II, BY THE
            ENTRANCE TO THE ROAD THAT LEADS TO CAPILLA
            SANTA TERESITA.

&&

CVB
Local storm report, Apr 23, 5:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
613 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     DEBRIS FLOW      2 SW COROZAL            18.33N 66.34W
04/23/2023                   COROZAL            PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED A MUDSLIDE BY
            PR-568 KM 20.6 IN BA. PADILLA, SECTOR LIMON.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:26 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 12:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 12:46 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 23, 12:57 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 1:10 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 1:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 1:35 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 1:59 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:05 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:32 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:43 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 3:04 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 5:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 5:22 PM CDTAreal Flood WarningJSJ2 hr
Apr 23, 6:58 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.